New York, 2009

Flash Flood and Hail in New York, June 15, 2009

June 15, 2009 · NWS ALY · 28 events in 8 counties and zones

The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across eastern New York during the late morning into the early evening hours on Monday June 15th, many of which contained large quantities of hail. The thunderstorms developed during the late morning hours, and continued through…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a passing upper level trough, and unusually cold air in the mid and upper levels of the atmosphere, led to the development of numerous thunderstorms across eastern New York during the late morning into the early evening hours on Monday June 15th, many of which contained large quantities of hail. The thunderstorms developed during the late morning hours, and continued through early evening.

In addition, some thunderstorms were slow moving, and produced locally very intense rainfall rates. This led to flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 15, 8:15 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 8:15 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
915 AM EDT MON JUN 15 2009

.SYNOPSIS...
ANOTHER IN A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OVER THE
REGION TODAY TRIGGERING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE WILL THEN BUILD IN FOR THE MID WEEK. HOWEVER UNSETTLED
WEATHER WILL RETURN BY THE END OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE EMBEDDED SHORT WAVE THAT BROUGHT SHOWERS/THUNDERSTORMS TO THE
REGION...WITH A FEW REPORTS OF >2" OF RAIN...HAS TRACKED EAST.  THE
NEXT SHORT WAVE SEEN IN THE H2O VAPOR IMAGERY THIS MORNING ACROSS
EASTERN LAKE ONTARIO WILL APPROACH THE REGION TODAY.  BASED ON 12Z
SOUNDINGS...THE COLD POOL AT 500MB WAS ANALYZED AROUND -20C WITH A
MID LEVEL DRY AIR BETWEEN 500-700MB.  WHILE PWATS ARE NOT EXPECTED
TO BE TOO MUCH HIGHER THAN 1 INCH...WITH STEERING FLOW ALOFT QUITE
LIGHT...COULD SEE ADDITIONAL FLOODING CONCERNS /MINOR FLOODING AT
THE CURRENT TIME/.  FORECAST CAPES APPEAR TO BE AROUND 1000 J/KG IF
WE ARE ABLE TO GET ENOUGH HEATING.  BASED ON THE 1KM VIS...SEEMS THE
HUDSON RIVER VALLEY AND POINTS EAST REMAIN UNDER THE BLANKET OF
STRATUS WITH MOSUNNY CONDITIONS FOR PORTIONS OF THE
CATSKILLS...MOHAWK VALLEY AND EASTERN DACKS.  GOES EAST RSO WAS
REQUESTED AND WILL BE AVAILABLE SHORTLY.  WET BULB ZERO HEIGHTS ARE
RATHER LOW 7-8K FEET SO THUNDERSTORMS WILL BE CAPABLE TO PRODUCE
SOME HAIL.

REMAINDER OF THE DISCUSSION FOLLOWS...

NEXT SHORT WAVE/UPPER LEVEL TROUGH HEADING OUR WAY...ITS PUSHING
ACROSS THE EASTERN GREAT LAKES. UPPER TROUGH AXIS WILL MOVE OFFSHORE
LATE TONIGHT. THE GFS KEEPS THE UPPER TROUGH OPEN AND PROGRESSIVE
WHILE THE NAM CLOSES OFF A LOW. MODEL CONSENSUS SUPPORTS THE GFS.

CONVECTION WAS PERSISTENT THROUGH THE EARLY MORNING HOURS AND HAS
NOT CLEAR THE FORECAST AREA YET. WILL KEEP LINGER POP TO HANDLE.
WE WILL HAVE A NULL BEFORE THE NEXT ROUND OF CONVECTION FIRES
TODAY. CONVECTION MOVING ACROSS LAKE ONTARIO INTO THE TUG HILL. WITH
UPPER LEVELS COOLING TO -18 TO -20 DEGREES CELSIUS AT 500 MB LAPSE
RATES WILL BECOME STEEP AT 6.5-7.0 C/KM WITH DAYTIME HEATING. THIS
ALONG WITH MODEST FORECAST MODEL CAPE OF AROUND 1000 J/KG...SOME
STRONG THUNDERSTORMS ARE POSSIBLE. DEEP LAYER SHEAR WEAK SO MAIN
THREAT WILL BE HAIL. ALSO WITH WEAK MID LEVEL FLOW STORMS WILL BE
SLOW MOVING AND WITH PRECIPITABLE WATER VALUES AROUND AN INCH
HEAVY DOWNPOURS WILL ACCOMPANY STORMS (REFER TO HYDROLOGY SECTION
FOR MORE DETAILS). WILL MENTION THREATS IN HAZARDOUS WEATHER
OUTLOOK. THREAT FOR CONVECTION WILL DIMINISH THROUGH THE EVENING
WITH DECREASING POPS. HOWEVER...PATCHY FOG WILL DEVELOP.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
RIDGE BUILDS IN TUESDAY HOWEVER WITH LINGERING MOISTURE AND
DAYTIME HEATING CAN COMPLETELY RULE OUT CHANCE OF CONVECTION
ACROSS THE HIGHER TERRAIN DURING THE AFTERNOON SO HAVE A 20 POP.
OTHERWISE...HEIGHTS RISE AND SURFACE RIDGE OVER NORTHERN NEW
ENGLAND BUILDS IN. DRY TUESDAY NIGHT INTO WEDNESDAY NIGHT AS RIDGE
DOMINATES. TEMPERATURES WILL MODERATE WITH HIGHS AROUND 80 DEGREES
FORECAST FOR THE THE HUDSON AND MOHAWK RIVER VALLEYS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WEATHER PATTERN RETURNS TO UNSETTLED AS WE HEAD INTO THE WEEKEND.
MODELS ARE IN AGREEMENT THAT THE LONGWAVE TROUGH RETURNS TO THE
GREAT LAKES REGION AND THE NORTHEAST AND THE PATTERN AMPLIFIES OVER
THE CONUS OVER THE WEEKEND. THE DIFFERENCES ARE IN THE TIMING AND
AMPLITUDE OF THE INDIVIDUAL SHORT WAVES MOVING THROUGH THE FLOW.
RIDGING ALOFT IS FORECAST FOR FRIDAY HOWEVER TROUGH WILL REMAIN IN
PLACE AT LOWER LEVELS. STRONG NORTHERN STREAM SHORT WAVE WILL DIG
TROUGH OVER THE GREAT LAKES REGION AND THE NORTHEAST OVER THE
WEEKEND. THE MODELS INDICATE A CUT OFF LOW WILL FORM BY THE END OF
THE WEEKEND WHICH COULD PERSIST INTO EARLY NEXT WEEK.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FOG IN THE PROCESS OF LIFTING TO A STRATUS DECK AT KGFL/KALB...WITH
MVFR/IFR CONDITIONS POSSIBLY LINGER UNTIL AROUND 13Z-14Z.
THEREAFTER...VFR CONDITIONS SHOULD THEN PREVAIL THROUGH MUCH OF THE
DAYLIGHT HOURS. HOWEVER...ANOTHER DISTURBANCE IS ALREADY ADVANCING
EASTWARD ACROSS WESTERN/CENTRAL NY...WHICH WILL RESULT IN MORE
SHRA/TSRA LIKELY AT ALL THREE TERMINALS STARTING BY LATE MORNING OR
EARLY AFTERNOON. SOME DETERIORATION TO AT LEAST MVFR IS
LIKELY...WITH BRIEF IFR CONDITIONS POSSIBLE. WILL MENTION CB IN
CLOUD GROUPS...AS THUNDER WILL BE POSSIBLE. SHRA/TSRA SHOULD TEND TO
DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING AND THE
DISTURBANCE MOVING EAST OF THE REGION. LOW STRATUS AND/OR FOG WILL
BE POSSIBLE TONIGHT INTO TUE MORNING WITH RESIDUAL LOW LEVEL
MOISTURE EXPECTED TO BE PRESENT AND LIGHT FLOW PERSISTING.

WINDS WILL BE GENERALLY SOUTHEAST AROUND 5 KT OR LESS THROUGH
12Z/TUE...ALTHOUGH STRONGER GUSTS ASSOC WITH THUNDERSTORMS ARE
POSSIBLE.

OUTLOOK...
TUE-WED...MAINLY VFR...POSSIBLE MVFR/IFR EARLY MORNING.
THU-FRI...VFR...CHC MVFR ASSOC WITH -SHRA.

&&

.FIRE WEATHER...
WET WEATHER CONTINUES AS ANOTHER IN A SERIES OF UPPER LEVEL
DISTURBANCES WILL MOVE OVER THE REGION TODAY TRIGGERING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD
IN FOR THE MID WEEK. HOWEVER UNSETTLED WEATHER WILL RETURN BY THE
END OF THE WORK WEEK.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS MOVED THROUGH MUCH OF THE AREA SUNDAY
NIGHT INTO THIS MORNING...WITH RAINFALL AMOUNTS OF GENERALLY ONE
QUARTER TO THREE QUARTERS OF AN INCH. HOWEVER...WHERE SLOW MOVING
THUNDERSTORMS PRODUCED HEAVY RAINFALL...ONE TO TWO INCHES OF RAIN
OCCURRED ACROSS NARROW BANDS IN ALBANY...RENSSELAER...COLUMBIA...
ULSTER AND DUTCHESS COUNTIES. SO FAR ONLY MINOR RISES HAVE OCCURRED
ON MAIN STEM RIVERS.

ADDITIONAL RAINFALL WILL OCCUR TODAY...AS SHOWERS AND THUNDERSTORMS
ARE LIKELY ASSOCIATED WITH A DISTURBANCE MOVING THROUGH. ONCE AGAIN
HEAVY RAINFALL IS POSSIBLE...AS THE SHOWERS AND STORMS WILL BE SLOW
MOVING. MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE...AND
ISOLATED FLASH FLOODING MAY OCCUR ESPECIALLY ACROSS HIGHER TERRAIN
OR URBAN AREAS. WHERE CONVECTION OCCURS...RAINFALL AMOUNTS OF ONE
HALF TO ONE INCH WILL OCCUR...ALTHOUGH HIGHER AMOUNTS EXCEEDING TWO
INCHES WILL BE POSSIBLE IN SLOW MOVING THUNDERSTORMS. THERE WILL BE
SOME WITHIN BANK RISES ON MAIN STEM RIVERS.

MAINLY DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY...HOWEVER
CHANCES FOR RAINFALL INCREASE THURSDAY INTO FRIDAY...AS A WARM FRONT
APPROACHES.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...BGM/IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...JPV
FIRE WEATHER...IAA
HYDROLOGY...JPV

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jun 15, 3:39 AM EST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
439 AM EDT MON JUN 15 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
439 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES OVER THE REGION. THE STORMS WILL BE SLOW MOVERS
AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WHICH COULD LEAD
TO MINOR URBAN AND SMALL STREAM FLOODING AND EVEN ISOLATED FLASH
FLOODING. ALSO...SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 10:08 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1108 AM EDT MON JUN 15 2009

NYZ033-151615-
HAMILTON NY-
1108 AM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL.  THIS
STORM WAS LOCATED 13 MILES SOUTHWEST OF SACANDAGA CAMPGROUND...OR
ABOUT 16 MILES NORTHWEST OF GLOVERSVILLE...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF WELLS BY 1155 AM EDT
SACANDAGA CAMPGROUND BY NOON EDT

IN ADDITION TO HAIL AND VERY HEAVY RAINFALL...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

BGM
Special weather statement, Jun 15, 10:11 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1111 AM EDT MON JUN 15 2009

NYZ042-151615-
NORTHERN WARREN NY-
1111 AM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 1106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR JOHNSBURG...OR ABOUT 14 MILES
NORTHWEST OF WARRENSBURG...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHESTERTOWN BY 1150 AM EDT
EAGLE POINT CAMPGROUND BY NOON EDT

IN ADDITION TO HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BGM

WWW.WEATHER.GOV/ALBANY
Special weather statement, Jun 15, 10:49 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1149 AM EDT MON JUN 15 2009

VTZ013-014-151630-
BENNINGTON VT-WESTERN WINDHAM VT-
1149 AM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM IN BENNINGTON AND WINDHAM COUNTIES...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF STRATTON...AND
MOVING EAST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
STRATTON...6 MILES SOUTHWEST OF WEST WARDSBORO AND 7 MILES NORTH OF
WILMINGTON BY 1230 PM EDT

IN ADDITION TO HAIL AND HEAVY RAINFALL...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BGM

The radar

The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Ulster

When
June 15, 11:10 AM EST to 11:15 AM EST
Where
Ulster County, 0.69 mi N of Kerhonkson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -74.300

Penny size hail was reported in Kerhonkson during a thunderstorm.

Hail, Ulster

When
June 15, 11:44 AM EST to 11:49 AM EST
Where
Ulster County, 0.69 mi N of Kerhonkson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -74.300

Penny size hail was reported in Kerhonkson during a thunderstorm.

Flash Flood, Washington

When
June 15, 1:15 PM EST to 4:00 PM EST
Where
Washington County, 1 mi E of Putnam to 0.3 mi SSE of Wright Ferry
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.750, -73.380

County Route 2 was closed due to flooding in the Town of Putnam. The road was washed out in three places within the town.

Hail, Saratoga

When
June 15, 1:20 PM EST to 1:25 PM EST
Where
Saratoga County, 1.22 mi SE of Saratoga Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -73.780

Penny size hail was reported in Saratoga Springs during a thunderstorm.

Hail, Ulster

When
June 15, 1:36 PM EST to 1:41 PM EST
Where
Ulster County, 0.52 mi E of Cragsmoor
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -74.390

Nickel to quarter size hail was reported in Cragsmoor during a thunderstorm.

Hail, Saratoga

When
June 15, 1:40 PM EST to 1:45 PM EST
Where
Saratoga County, 1.22 mi SE of Saratoga Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -73.780

Penny size hail was reported in Saratoga Springs during a thunderstorm.

Hail, Ulster

When
June 15, 1:50 PM EST to 1:55 PM EST
Where
Ulster County, 1.72 mi NW of Dwaar Kill
Measured
0.88 in hail
Reported by
Public
Coordinates
41.670, -74.290

Nickel size hail was reported in Awosting during a thunderstorm.

Hail, Ulster

When
June 15, 1:55 PM EST to 2:00 PM EST
Where
Ulster County, 2.59 mi NW of Dwaar Kill
Measured
0.88 in hail
Reported by
Public
Coordinates
41.680, -74.300

Nickel size hail was reported approximately 5 miles north of Pine Bush during a thunderstorm.

Hail, Saratoga

When
June 15, 3:12 PM EST to 3:17 PM EST
Where
Saratoga County, Palmer
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.250, -73.830

Quarter size hail was reported in Corinth during a thunderstorm.

Hail, Montgomery

When
June 15, 4:00 PM EST to 4:05 PM EST
Where
Montgomery County, 0.69 mi N of Ames
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.840, -74.600

Nickel size hail was reported in Ames during a thunderstorm.

Hail, Saratoga

When
June 15, 4:15 PM EST to 4:20 PM EST
Where
Saratoga County, Galway
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.020, -74.030

Penny to quarter size hail was reported on Galway Lake during a thunderstorm.

Hail, Saratoga

When
June 15, 4:40 PM EST to 4:45 PM EST
Where
Saratoga County, Charlton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.930, -73.970

Nickel size hail was reported in Charlton during a thunderstorm. The hail was covering the ground.

Thunderstorm Wind, Saratoga

When
June 15, 4:41 PM EST
Where
Saratoga County, Galway
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -74.030

Trees and wires were reported down in Galway due to strong thunderstorm winds.

Hail, Schenectady

When
June 15, 4:45 PM EST to 4:50 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville to 0.83 mi ENE of Scotia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -74.050

Penny to quarter size hail was reported in Glenville, East Glenville and Scotia during a thunderstorm.

Hail, Saratoga

When
June 15, 5:00 PM EST to 5:05 PM EST
Where
Saratoga County, 0.51 mi W of Rexford
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -73.890

Penny size hail was reported in Rexford during a thunderstorm.

Hail, Schenectady

When
June 15, 5:02 PM EST to 5:07 PM EST
Where
Schenectady County, 0.69 mi S of Aqueduct
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
42.820, -73.900

Nickel size hail was reported in Niskayuna during a thunderstorm.

Hail, Albany

When
June 15, 5:10 PM EST to 5:14 PM EST
Where
Albany County, 1.23 mi SE of Hartmans Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -73.910

Penny to quarter size hail was reported near and within Guilderland during a thunderstorm. The hail accumulated up to two inches in depth in some areas.

Hail, Albany

When
June 15, 5:20 PM EST to 5:25 PM EST
Where
Albany County, 0.51 mi W of Westmere
Measured
1.75 in hail
Reported by
Public
Coordinates
42.700, -73.890

Golf ball size hail was reported in Guilderland during a thunderstorm.

Hail, Albany

When
June 15, 5:25 PM EST to 5:30 PM EST
Where
Albany County, 0.51 mi W of Cohoes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -73.710

Quarter size hail was reported in Cohoes during a thunderstorm.

Hail, Albany

When
June 15, 5:25 PM EST to 5:30 PM EST
Where
Albany County, North Bethlehem to 0.8 mi SSW of Mc Kownville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.670, -73.850

Penny to quarter size hail was reported in North Bethlehem and at the NWS Albany Office on the campus of the University of Albany during a thunderstorm.

Hail, Albany

When
June 15, 5:32 PM EST to 5:37 PM EST
Where
Albany County, 0.69 mi N of Colonie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -73.850

Quarter size hail was reported in Colonie during a thunderstorm.

Hail, Albany

When
June 15, 5:35 PM EST to 5:38 PM EST
Where
Albany County, 2.13 mi NNE of Elsmere
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.660, -73.810

Quarter size hail was reported near Buckingham Pond in Albany during a thunderstorm.

Hail, Albany

When
June 15, 6:05 PM EST to 6:08 PM EST
Where
Albany County, 0.51 mi E of Coeymans Hollow
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.470, -73.890

Golf ball size hail was reported in Coeymans Hollow during a thunderstorm.

Thunderstorm Wind, Rensselaer

When
June 15, 6:05 PM EST
Where
Rensselaer County, 0.69 mi N of East Greenbush
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.590, -73.700

Wires were reported down on Mannix Road in East Greenbush due to strong thunderstom winds. In addition, a tree was also reported down in Brunswick at approximately 1740 LST due to strong thunderstorm winds.

Hail, Albany

When
June 15, 6:15 PM EST
Where
Albany County, 0.51 mi W of Coeymans
Measured
0.75 in hail
Reported by
Public
Coordinates
42.480, -73.810

Penny size hail was reported in Ravena during a thunderstorm.

Hail, Columbia

When
June 15, 6:17 PM EST to 6:21 PM EST
Where
Columbia County, 0.69 mi S of Kinderhook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.390, -73.700

Penny size hail was reported in Kinderhook during a thunderstorm. In addition, a peak wind gust of 41 mph was measured.

Hail, Columbia

When
June 15, 6:20 PM EST to 6:23 PM EST
Where
Columbia County, 0.69 mi S of Valatie
Measured
0.88 in hail
Reported by
Public
Coordinates
42.410, -73.680

Nickel size hail was reported in Valatie during a thunderstorm.

Hail, Columbia

When
June 15, 6:42 PM EST to 6:47 PM EST
Where
Columbia County, 0.51 mi E of Chatham Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.420, -73.610

A mixture of pea to penny size hail was reported in Chatham Center during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165027, 165028, 165036, 165039, 165041, 165042, 165043, 165046, 165047, 165048, 165050, 165051, 165053, 165060, 165061, 165062, 165064, 165066, 165073, 165074, 170875, 170876, 170877, 170880, 170881, 170882, 170883, 170884.